Evolution inclusions governed by the difference of two subdifferentials in reflexive Banach spaces

Goro Akagi, Mitsuharu Otani

    Research output: Contribution to journalArticle

    13 Citations (Scopus)


    The existence of strong solutions of Cauchy problem for the following evolution equation du(t)/dt + ∂1 (u (t)) - ∂2 (u(t)) ∋ f(t) is considered in a real reflexive Banach space V, where ∂1 and ∂2 are subdifferential operators from V into its dual V*. The study for this type of problems has been done by several authors in the Hilbert space setting. The scope of our study is extended to the V-V* setting. The main tool employed here is a certain approximation argument in a Hilbert space and for this purpose we need to assume that there exists a Hilbert space and for this purpose we need to assume that there exists a Hilbert space H such that V ⊂ H ≡ H* ⊂ V* with densely defined continuous injections. The applicability of our abstract framework will be exemplified in discussing the existence of solutions for the nonlinear heat equation: ut(x, t) - Δpu(x,t)- u q-2u(x,t) = f(x,t), x ∈ Ω t > 0, u/∂Ω = 0, where Ω is a bounded domain in ℝN. In particular, the existence of local (in time) weak solution is shown under the subcritical growth condition q < p* (Sobolev's critical exponent) for all data u0 ∈ W0 1,p (Ω) This fact has been conjectured but left as an open problem through many years.

    Original languageEnglish
    Pages (from-to)392-415
    Number of pages24
    JournalJournal of Differential Equations
    Issue number2
    Publication statusPublished - 2005 Feb 15



    • Degenerate parabolic equation
    • Evolution equation
    • Local existence
    • p-Laplacian
    • Reflexive Banach space
    • Subcritical
    • Subdifferential

    ASJC Scopus subject areas

    • Analysis

    Cite this